Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2014  |  Volume : 10  |  Issue : 1  |  Page : 212

Bilateral sudden hearing loss following ABVD protocol


Department of Hematology, CHU Mohamed VI, Cadi Ayyad University, Marrakech, Morocco

Date of Web Publication23-Apr-2014

Correspondence Address:
I Tazi
Department of Hematology, CHU Mohamed VI, Cadi Ayyad University, Marrakech
Morocco
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-1482.131437

Rights and Permissions

How to cite this article:
Tazi I, Nafil H, Mahmal L. Bilateral sudden hearing loss following ABVD protocol. J Can Res Ther 2014;10:212

How to cite this URL:
Tazi I, Nafil H, Mahmal L. Bilateral sudden hearing loss following ABVD protocol. J Can Res Ther [serial online] 2014 [cited 2019 Sep 19];10:212. Available from: http://www.cancerjournal.net/text.asp?2014/10/1/212/131437

Sir,

A 26-year-old male patient was diagnosed with nodular sclerosing Hodgkin's disease stage IIB in January 2012 and was treated according to (ABVD) adriamycine, bleomycine, vinblastine, dacarbazine protocol. Approximately, 1 day following administration of the first dose, he complained of sudden onset aural fullness, tinnitus, dizziness and severe bilateral hearing loss. He had no history of previous ear infections, nor had an occupation with noise exposure. He had no other significant past medical history and known allergies and denied any drug abuse. The results of his general and neurological examinations were normal except for the bilateral hearing loss. His deafness increased over 2 days becoming almost complete. Very soon after, the patient became distressed, saying he could hear nothing. He was seen in consultation by an Otorhinolaryngologist who reported that ear examination was normal. The results of brain imaging (computed tomography with contrast and magnetic resonance imaging with gadolinium) were normal. Audiometric testing performed showed severe (66-90 dB) high-frequency sloping sensorineural hearing loss in both ears. The only identifiable agent was vinblastine. Because of non-improvement after two cycles of chemotherapy, this drug was interrupted and replaced by etoposide. After the fourth cycle, we observe a spectacular improvement of bilateral hearing loss completely. This patient is currently in complete remission with a good hearing.

Vinca alkaloids (VA) are commonly used for the therapy of various hematological malignancies and solid tumors. VA arrest tumor cells during mitosis by binding to tubulin and depolymerization of microtubules. This leads to cell cycle arrest in mitosis. [1] It is well-established that following intravenous administration, vinblastine has a large volume of distribution, suggesting rapid absorption of the drug into the tissues. In spite of having this biological importance, vinblastine is associated with some side-effects such as convulsions, peripheral neuritis, thrombocytopenia and leucopenia. [2] Experimental studies in mammals (rabbits) support that VA (vinblastine and vincristine) may cause degeneration of hair cells. [3] A case of vinblastine-induced tinnitus and mild high-frequency sensorineural hearing loss has been reported in a patient suffering from Hodgkin's disease by Moss et al. in a 29-year-old man treated according to ABVD regimen after each cycle, with an onset of about 6 h and duration of 7-10 days. [4] Symptoms returned to baseline prior to the beginning of each subsequent cycle. [4] Vinblastine has never been reported as an ototoxic agent responsible for sudden, bilateral and symmetrical sensorineural hearing loss. In our patient, we feel that vinblastine was the most likely cause of his hearing loss because we have observed an improvement when we have stopped definitely vinblastine. All concomitant medications (bleomycine-doxorubicin-dacarbazin) were eliminated as possible causes either due to the lack of temporal association with the symptoms or no reports of ototoxicity in the literature. Acute-onset aural fullness, dizziness, tinnitus and potentially severe hearing loss could be considered as an additional serious, albeit rare, adverse event of vinblastine therapy. Patients with pre-existing ear pathology should be monitored audiometrically so that ototoxicity can be recognized earlier during vinblastine therapy.

 
 > References Top

1.Okouneva T, Hill BT, Wilson L, Jordan MA. The effects of vinflunine, vinorelbine, and vinblastine on centromere dynamics. Mol Cancer Ther 2003;2:427-36.  Back to cited text no. 1
    
2.Hilkens PH, ven den Bent MJ. Chemotherapy-induced peripheral neuropathy. J Peripher Nerv Syst 1997;2:350-61.  Back to cited text no. 2
    
3.Serafy A, Hashash M, State F. The effect of vinblastine sulphate on the neurological elements of the rabbit cochlea. J Laryngol Otol 1982;96:975-9.  Back to cited text no. 3
[PUBMED]    
4.Moss PE, Hickman S, Harrison BR. Ototoxicity associated with vinblastine. Ann Pharmacother 1999;33:423-5.  Back to cited text no. 4
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
>References

 Article Access Statistics
    Viewed1356    
    Printed41    
    Emailed1    
    PDF Downloaded73    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]